Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Recommended Posts

Hey there. New to these forums. I'm a 24 year old male still suffering from acne. I need to be put on some new course of treatment because my current one (will get into details) is working but not 100% effective ans is also making my face red/dry and extremely irritated.

1) I am currently on 100mg Minocycline twice daily. Which has worked the best out of the drugs I've tried. (I've been though the entire book and tried all meds).

2:) I wash my face with Nutregina (spelling) acne free daily scrub (the one with mild acid and beads).

3) I use Clyndamycin and benzoil peroxide gel (1.2 & 2.5) I believe. I use this in the morning and after my workouts.

4)Lastly, I use a generic form of Retin-A .025 nightly and have to coat my face with a thick lotion/cream so that It isn't super dry in the morning.

That is my current plan I'm on. It works.. for the MOST part.. but at least 3 times a month I will break out with 4/5 large painful pimples on my chin and my neck is also the same. My face is also red/dry/irritated from all the stuff I stick on it. I have been suggested to try accutane.. however I don't feel its THAT bad. I just need some new meds (maybe bactrim-septra? Heard great stuff bout it) and also something that is topical that works but won't overly dry my skin.

Any help or suggestions would be great! Thank you all!

Edited by Dman1013

Share this post


Link to post
Share on other sites

First of all, that sounds like a heck of a lot of stuff to be putting on your face. No wonder its irritated! Is all of it absolutely necessary? I haven't dealt with prescription meds before (I've only ever used azelaic acid on prescription) but surely some of that medication is doubling up on treatment? If you evaluate the treatments that you use, are any of them something you think that your skin would tolerate being without, even if only on a rotation basis? (I.e. use it one night and then not the next and then use it again the next night) That might help a bit with some of the irritation if you can't do without it completely.

Secondly, I am very very wary of anything termed as a "scrub" - beads (even rounded ones) can cause tiny little cuts on your face and irritate it far more. If I were you, I would leave the daily exfoliation out - its absolutely not necessary, and go for a simple, no-frills (i.e. no acne-fighting ingredients so forget about Clean and Clear etc) cleanser. If you need to exfoliate, try using a less aggressive scrub and certainly not daily. Once a week, twice at most.

I'm glad to hear that you don't want to jump on the Accutane train - it is absolutely a last resort and only if everything else has been attempted. Even then, it needs to be considered so carefully because of the side-effects, especially the depression and joint problems that seem to be quite common. Also, it won't guarantee to cure your acne and in some cases, even if it does, it can come back after your course of treatment has finished.

Do the painful spots occur at the same time every month? Or does it coincide with stressfull time at work/school/home? Have you looked at supplementation? (if you are able to do so with the antibiotics?) I've found good results from zinc, vitamin C and spirulina. They're worth a look into. How is you diet? Do you eat well and try to avoid inflammatory foods?

Share this post


Link to post
Share on other sites

I haven't actually checked to see if it is the same time each month. I figured it probably wasn't though because I am not a female and thus don't have a mentral cycle to mess with my acne. However I will keep a record and see if it is on the same time each month. If it is, what could that mean?

Ok, so doing a scrub 3 times a day is not good? (Morning, post workout, before bed)?

My diet is pretty good actually. I have even tried the no carb routine to see if it takes care of it and it doesn't. But my overall diet is decent. Not a lot of oily food or anything.

Thanks for the reply!

Share this post


Link to post
Share on other sites

I haven't actually checked to see if it is the same time each month. I figured it probably wasn't though because I am not a female and thus don't have a mentral cycle to mess with my acne. However I will keep a record and see if it is on the same time each month. If it is, what could that mean?

Ok, so doing a scrub 3 times a day is not good? (Morning, post workout, before bed)?

My diet is pretty good actually. I have even tried the no carb routine to see if it takes care of it and it doesn't. But my overall diet is decent. Not a lot of oily food or anything.

Thanks for the reply!

I'm just wondering whether it could mean that you are stressed at a certain time of the month, for example or whether certain events in your life are triggering further acne. It could be interesting to see whether you can isolate certain breakouts to a specific time.

Yeah, scrubbing your face three times a day is exactly what you SHOULDN'T be doing! A scrub once or twice a week is sufficient (gentle scrub though with rounded beads - jagged edges cause irritation so not St Ives Scrub!) Maybe even just gently use a washcloth to get off flaky and dry skin.

You should absolutely not be using it three times a day. You should be using a gentle (ideally soap free) cleanser especially as you are using strong meds for your skin. It is probably sensitive and irritated enough as it is, you should not be making it more red by scrubbing at it!

Dietary-wise - You should definitely try zinc supplementation - it helps with inflammation. I love it! But make sure you take it on a full stomach/before your main meal as it can cause nausea otherwise.

Regarding your diet, avoiding oily foods does not mean a "good diet" - have you avoided dairy, for example? And also eliminated gluten (not just carbs)? Try eliminating them for a period of at least three weeks (long enough to show any benefits) to see whether they are the cause of any acne. It probably won't be the sole caus, but like with me, it really helped rid me of the frequency of breakouts and how aggravated my pustules were.

Avoid too much sodium (salt) , drink at least two litres every day, reduce your sugar intake (spikes your blood sugar, potentially leading to acne)

Also, caffeine could be a trigger for you - it certainly is for me so I avoid it about 99% of the time. No Coke, coffee or energy drinks for me!

You say that you go to the gym? Do you have protein shakes or anything like that? Whey based protein shakes are notorious for giving acne to bodybuilders.

Share this post


Link to post
Share on other sites

I haven't actually checked to see if it is the same time each month. I figured it probably wasn't though because I am not a female and thus don't have a mentral cycle to mess with my acne. However I will keep a record and see if it is on the same time each month. If it is, what could that mean?

Ok, so doing a scrub 3 times a day is not good? (Morning, post workout, before bed)?

My diet is pretty good actually. I have even tried the no carb routine to see if it takes care of it and it doesn't. But my overall diet is decent. Not a lot of oily food or anything.

Thanks for the reply!

OK. Have you tried one of the best meds called plant-based food? That's the cure of almost everything. biggrin.png

Eat lots of vegetables and fruits.. cut animal-products including dairy, etc. I think taking drugs, etc is bull crap... always get your needs from real food.

Since your skin is severe then you might need chemicals on your skin.:|

Edited by EddieE

Share this post


Link to post
Share on other sites

Retin-A is killer.

I'm a 28-year old female and I've been on everything under the sun (except accutane which I won't touch). While I do think diet is important, I also believe that the less you do to your face the better. First and foremost, you should be drinking tons of water per day. Try to limit your sugar intake. I use a honey mask on my face which has done wonders, as it has anti-bacterial properties. In fact, I read about it here on Acne.org. Taking antibiotics long term is NOT good. When I went on doxy about 8 years ago, while it made my skin improve, it ruined my immune system. I was ALWAYS sick. Even after being off it I get sick more than most people. I hope some of this helps you!

Share this post


Link to post
Share on other sites

You're using a lot of products! Since you need to wash your face 3x a day, I would really cut out that Neutrogena scrub and replace with a gentle non-medicated cleanser like Purpose Gentle Wash. You can use this 3x a day with far less irritation and give your skin a breather.

What kind of night lotion are you using? Make sure it's not clogging up your pores, afterall it is sitting on your face all night. Maybe use an AHA or BHA lotion instead, something that is known to be beneficial in the long run and won't clog pores. Instead a lotion like this will refine your skin overnight so it's less likely to clog up and breakout.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×